April 2007

 

CATARACT/ IOL

 

Sleep on it


by Matt Young EyeWorld Contributing Editor

   

A recent report found that sub-Tenon’s block may pose serious risks to patients

When it comes to cataract surgical complications, endophthalmitis usually tops the list for ophthalmologists. But there is one thing far worse than even the nastiest endophthalmitis: death. Death is never talked about in-depth in ophthalmic literature—and for good reason: The safety of cataract surgery is proven. But a recent case study in the February 2007 issue of Anaesthesia shed light on this most dire complication, which can, in fact, occur during cataract surgery. Interestingly, the study found that sub-Tenon’s block (STB), an increasingly popular type of anesthesia used during cataract surgery, was associated with death.

A popular anesthetic

“Concerns about the safety of sharp needle blocks (peribulbar or retrobulbar) have led to increased use of blunt-needle STB and topical anesthesia (TOP),” said study author Heinrich Rьschen, F.R.C.A., Moorfields Eye Hospital, London.

Dr. Rьschen’s study pointed out that, based on questionnaires, patients were much more satisfied with STB than topical anesthesia alone. “We believe the results of this study provide evidence to guide policies in favor of STB over simply using TOP,” Dr. Rьschen said. Certainly, the majority of STB procedures are helpful, otherwise they wouldn’t enjoy such popularity. But the recent report in Anaesthesia highlighted a case in which a patient died shortly after administering STB. This case deserves ophthalmologists’ attention, if only as a reminder that even a “safe” surgery—and the various elements involved—can pose serious risks.

An unfortunate case

The case in question involved an 82-year-old female. She was hypertensive on 2.5 mg bendrofluazide once daily. She said she had no history of myocardial infarction, angina, epilepsy, or allergic reactions, and her blood pressure was 178/ 94 mm Hg. She had undergone general anesthesia before.

During the operation, the operating physician used a 19G 25-mm (1-inch) sub-Tenon’s metal cannula to perform a left STB in the inferior nasal quadrant. The patient initially complained of slight discomfort, but her heart rate remained unchanged. Three milliliters of the injectate containing 750 IU hyalase in a 50-50 mix of 2% lidocaine and 0.5% bupivacaine was injected over three to four minutes. Then, within just one minute of performing the block, the patient stopped talking [mid-sentence] and had a generalised tonic-clonic seizure,” wrote lead author Chris L. Quantock, F.R.C.A., Eastbourne District General Hospital, Eastbourne, U.K. “She was immediately turned to her right, ventilated with 100 % oxygen via a Bain's circuit and given 2 mg midazolam intravenously. She was then discovered to have no pulse and to be in ventricular fibrillation.” The patient was subsequently administered adrenaline and shocks via defibrillator. Other measures were taken to resuscitate, to without avail. The post-mortem concluded that nothing abnormal occurred within the central nervous system. Further, there was no evidence to suggest toxicological problems. No brain lesion appeared, which might have otherwise explained the seizure. Within the cardiovascular system, the left ventricle was hypertrophied with myocardial fibrosis in the anterior and lateral walls. Coronary arteries were severely atheromatous, with “the left anterior descending, the left circumflex arteries showing up to 90 percent stenosis at several points and the right coronary artery showing approximately 80 percent stenosis,” Dr. Quantock reported. “The post-mortem diagnosis (atheromatous coronary artery disease) seems to be one of exclusion with a logical conclusion,” Dr. Quantock said. “However, the temporal relationship between the sub-tenon's block and the cardiac arrest is highly suspicious for a case of central spread of local anaesthetic, with either the stress of a seizure provoking an arrest, or the arrest being caused by central spread itself and with the refractory nature of the arrest contributed to by the severity of the patient's underlying cardiac disease or the effects of bupivacaine on the central nervous system.

“As a result,” Dr. Quantock continued, “it is possible that this could be the first death described that is not merely associated with but potentially secondary to a sub-Tenon's block.” But Bjorn Johansson, M.D., Linkoping University Hospital, Sweden, said the risk of death following sub-Tenon’s administration must be “extremely small.”

“I regard sub-tenon’s anesthesia as a very safe alternative or adjunct to topical anesthesia with regard to the integrity of the eye—there’s no risk of perforation and it is very unlikely that the anesthetic is injected accidently into a blood vessel,” he said. “It’s also a very fast-acting and effective anesthesia. The benefits of this method must outweigh the remote risk of causing anything like this unfortunate event.”

However, Dr. Johansson did note that there are reflexes that could cause changes in cardiac activity when tampering with intraocular tissues and muscles inside and around the eye. “This, as well as the high mean age of a cataract patient population should be considered, but in general, I’m not worried about using sub-Tenon’s anesthesia in any patient healthy enough to walk into the operation room,” he said.

Editors’ note: Dr. Rьschen has no financial interests related to his study. Dr. Quantock has no financial interests related to his study. Dr. Johansson has no financial interests related to his comments.

Contact Information

Johansson: bjorn.Johansson@lio.se

Quantock: drchrisq@yahoo.co.uk

Rьschen: anaesthetic.research@moorfields.nhs.uk

       
Sleep on it Sleep on it
Ophthalmology News - EyeWorld Magazine
283 110
283 110
,
2016-07-26T13:36:19Z
True, 4